Welcome to the CCO Site

Thank you for your interest in CCO content. As a guest, please complete the following information fields. These data help ensure our continued delivery of impactful education. 

Become a member (or login)? Member benefits include accreditation certificates, downloadable slides, and decision support tools.

Submit

eCase: Impact of TD on Patients With Mood Disorders
  • CME
  • CE

Joseph P. McEvoy, MD
Released: February 28, 2022

Discussion

There are a number of ways that people can be exposed to dopamine-modulating agents, and our 2 cases describe very different scenarios where patients have received antipsychotic medications.

Case 1 describes a woman who has experienced MDD episodes that increased in severity and length each time, showing decreased resilience in this patient as she ages. Healthcare professionals should recognize that MDD episodes in patients can worsen across the lifespan and may require differing treatment as time goes on. For this patient, the addition of an antipsychotic was necessary but also puts her at risk for the development of TD. It is also important that healthcare professionals recognize that the use of antipsychotics outside of schizophrenia has increased the population at risk for TD, and we should be aware of the risk factors, monitoring, and clinical presentation so that treatment can be started early if necessary. This patient was informed of the risk of developing TD with the use of her new medication and educated about signs of abnormal movements. The healthcare professional will also monitor regularly and watch closely with any dose changes that might occur in the future.

Case 2 describes a 19-year-old who was misdiagnosed as a pre-teen and whose treatments actually exacerbated his unrecognized bipolar disorder. The average time between the first signs and symptoms of bipolar disorder and the correct diagnosis is more than 8 years in routine clinical settings. Healthcare professionals should be aware and screen for bipolar disorder particularly in youth as patients with bipolar disorder can present with a depressive episode first. It is important to obtain a detailed family history of psychiatric illness, substance use disorder, interaction with the criminal justice system, and so on. The Mood Disorder Questionnaire and the Rapid Mood Screener are useful tools for teasing out symptoms related to mania. Failure to respond to antidepressants or dysphoric response to antidepressants can also be indicative of bipolar disorder and warrant further evaluation. Treatment with dopamine receptor–blocking agents may put patients at risk for adverse events such as TD. This patient did in fact develop TD from years of risperidone therapy and required treatment. Once his bipolar disorder and TD were better controlled, his quality of life improved significantly.

Provided by Clinical Care Options, LLC

Contact Clinical Care Options

For customer support please email: customersupport@cealliance.com

Mailing Address
Clinical Care Options, LLC
12001 Sunrise Valley Drive
Suite 300
Reston, VA 20191

Supported by an educational grant provided by
Neurocrine Biosciences, Inc.

Leaving the CCO site

You are now leaving the CCO site. The new destination site may have different terms of use and privacy policy.

Continue

Cookie Settings